Alert archive / Michigan / Special Weather Statements in 2017
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Aug 3, 2017, 7:33 PM EDT for 7 counties in Michigan. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 7:33 PM EDT (23:33 UTC)
- Expired
- Aug 3, 2017, 9:30 PM EDT
- In force
- 117 min
- Issued by
- NWS Gaylord, MI
Counties Antrim County, MI, Cheboygan County, MI, Grand Traverse County, MI, Kalkaska County, MI, Missaukee County, MI, Otsego County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 37 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 11.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
358
WWUS83 KAPX 032333
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
733 PM EDT THU AUG 3 2017
MIZ016-017-019-021-022-026>028-031>033-040130-
Otsego-Manistee-Grand
Traverse-Cheboygan-Kalkaska-Antrim-Emmet-Missaukee-Charlevoix-
Wexford-Crawford-
733 PM EDT THU AUG 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT northwest and north
central lower Michigan...
At 732 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Boyne City to near Hoxeyville.
Movement was northeast at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Cadillac, Boyne City, Gaylord, East Jordan, Kalkaska, Mancelona,
Bellaire, Lake City, Ellsworth, Indian River, Sharon, Elmira,
Frederic and Manton.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4478 8569 4478 8564 4483 8565 4526 8538
4559 8412 4554 8425 4542 8425 4416 8519
4417 8606
TIME...MOT...LOC 2332Z 236DEG 21KT 4517 8499 4423 8573
$$
JZWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:53 PM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 3, 3:53 PM EDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
353 PM EDT Thu Aug 3 2017
.NEAR TERM...(Tonight through Friday)
Issued at 300 PM EDT Thu Aug 3 2017
...Showers and Thunderstorms and Turning Cooler...
High Impact Weather Potential...Thunderstorms, mainly south of
M-72, could become severe this afternoon and tonight.
Pattern Synopsis/Forecast...A sfc low in the Upper Mississippi
Valley is deepening, with a warm front that stretches into S Lower
and into SW Ontario. A cold front stretches from the low down the
Mississippi and into the S Plains. This low is expected to move NE
into N Lake Michigan/C Upper by 06z/Fri, and on into Ontario,
north of ANJ, by 18z/Fri, which should push through the cold
front. By 00z/Sat, the 500 mb low will then swing through E Upper
with the wrap around moisture producing low clouds and much cooler
temperatures for Friday afternoon.
Primary Forecast Concerns...First issue is the thunderstorms.
Concern has been for the right ingredients over the region to kick
off severe storms. Looking at the 09z/SREF plumes over N Lower,
and specifically the ones along and south of M-72 where the main
threat has been outlined, the threat is looking minimal as the
best MUCAPEs are in NW Lower at the moment, but the best shear
barely gets to 30 knots, and that's on or just after 00z. So can't
discount it, but think that the threat is more south of M-55, and
based on the warnings out of GRR and DTX areas, along and south of
I-96. With our cloud cover, it looks like the CAPEs have been
limited. There is a concern for NE Lower Friday morning as the
best shear and instability rises overnight by 12z-15z, along the
cold front. However, once the cold front is through, probably
between 15z(west) and 18z (east), that threat will be over as
well.
Otherwise the threats become the rain itself, and that looks to be
in E Upper as the warm front lifts north and the sfc low rams the
warm, moisture up the warm front. The SREF plumes at ANJ show an
even split above and below the Mean which ends up around 1.0" by
12z/Sat. The members above the mean are pretty spread out with the
max around 1.81". It is more likely that the rain amounts will be
around 1" or less through that time period.
After that, it will remain cloudy and cool as the wrap around
moisture, and the cooler 850 mb temperatures (+6C?) push into the
region. So scattered rain showers. There is talk of waterspouts
for Friday evening(see the marine discussion below).
&&
.SHORT TERM...(Friday night through Sunday)
Issued at 300 PM EDT Thu Aug 3 2017
...Shower chances Friday night and again on Sunday...
High impact weather potential...none.
Sharp upper trof will lift out of MI, gradually spinning its way
toward northern Quebec. Broader 500mb troffing will linger,
supporting temps below climo, though we will recover somewhat this
weekend.
Precip chances will be two-fold. First, considerable shower activity
will be ongoing as we move into Friday evening. A rumble or two of
thunder may linger early on, especially in eastern upper MI, where
the 500mb cold pool is present. This activity will tend to lift out
from sw to ne, though some showers could linger into Sat morning in
eastern upper. Otherwise, a n-s weak ridge of high pressure will
contribute to mainly quiet wx Saturday and Sat night. Sunnier skies
expected Saturday in sw sections vs places to the north and east.
On Sunday, one of a series of fast-moving shortwaves will move
across the southern lakes and Ohio Valley. Primary baroclinic zone
will be way to our south, but risk of showers will still expand into
parts of northern lower MI with time. This could poke into parts of
nw lower MI (CAD/MBL) as soon as late Sat night. Better chance will
be during the day Sunday, primarily near/south of M-32. Healthy
amount of cloud cover Sunday in the south, more in the way of sun in
eastern upper MI.
Max temps upper 60s to mid 70s Saturday, 70-75f Sunday. Min temps
generally in the 50s.
&&
.LONG TERM...(Sunday night through Thursday)
Issued at 300 PM EDT Thu Aug 3 2017
High pressure building in to start the week will work to clear
out any lingering showers through the day Monday. This should keep
things dry as we head into midweek, with temperatures returning
to more near normal values in the mid to upper 70s. Pretty low
confidence forecast after the midweek period. Guidance remains all
over the place in strength, timing, and location of a cutoff low
in the vicinity of the Great Lakes. The cutoff remaining to our
north continues to look like the more likely scenario, and it's
hard to argue the low chance PoPs for Thursday, but expect changes
over the coming days.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 200 PM EDT Thu Aug 3 2017
The biggest issue over the next 6 hours is the CIGS and
thunderstorms. Thunderstorms are developing along a warm front
over central Lake Michigan currently and are progged to move north
with the front through the night. A sfc low will deepen to the
west and move along the front and into N Lower MI overnight. This
will bring more rain showers and thunderstorms through the
forecast area through Friday afternoon and into the night.
The CIGs will be around 1000-3000 feet today and probably tonight
as the showers and thunderstorms move into the region. However,
there have been some holes in the lower clouds, especially over in
Wisconsin where the air mass is coming from. It may end up as the
warm front moves north that the CIGS will lift for a time in the
warm sector, then as the cold front and sfc low move into the
region, that the CIGS fall again back to around 1000 feet.
After 06z/Fri, there may be another brief break in the cloud cover
as the sfc low moves to the NE of the region, but wrap around
moisture will quickly fill in and bring at the least MVFR category
CIGS and breezy conditions.
&&
.MARINE...
Issued at 300 PM EDT Thu Aug 3 2017
Tonight through Saturday...The deepening low in the Upper
Mississippi Valley will bring small craft gusts to the northern
Lake Michigan this evening, until the center of the low passes
over the region and relaxes the gradient overnight. However, once
the low moves into Ontario, northeast of Sault Ste. Marie, the
cold front will move through Lakes Michigan and Superior, by
18z/Fri. This is expect to bring gales to Lake Michigan with the
better pressure gradient and unstable air mass over the lakes.
With the instability Friday night, and winds near gale force,
waterspouts would be possible into the evening. However, as the
sfc and upper lows move away from the Upper Great Lakes, the
gradient will relax, and the colder upper air will begins to warm
again, so that the winds will diminish by the late afternoon on
Saturday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...GALE WARNING from 2 PM Friday to 2 AM EDT Saturday for LMZ323-
341-342-344>346.
LS...NONE.
&&
NEAR TERM...JL
SHORT TERM...JZ
LONG TERM...AM
AVIATION...JL
MARINE...JLHazardous weather outlook, Aug 3, 4:01 PM EDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 401 PM EDT Thu Aug 3 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-041000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 401 PM EDT Thu Aug 3 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. Thunderstorms are likely across northern lower Michigan tonight. There is a marginal risk for severe storms tonight across parts of northern lower Michigan, mainly south of M-72, with damaging winds and hail the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few thunderstorms remain possible through Friday afternoon... mainly across eastern upper and northeast lower Michigan. Severe storms are not expected. High swim risk conditions due to strong waves and currents are possible Friday and Friday night on Lake Michigan beaches of eastern upper and northwest lower Michigan. Waterspouts are possible on Lake Michigan Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. JSL
In the hours before
Special weather statement, Aug 3, 4:23 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Gaylord MI
423 PM EDT THU AUG 3 2017
MIZ019>021-032100-
Leelanau-Antrim-Charlevoix-
423 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEELANAU...
NORTHWESTERN ANTRIM AND SOUTH CENTRAL CHARLEVOIX COUNTIES...
At 423 PM EDT, a strong thunderstorm was located over Peshawbestown,
or near Leland, moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Charlevoix, Leland, Grand Traverse Light, Torch Lake, Norwood,
Suttons Bay, Northport, Fishermans Island State Park, Omena, Lake
Leelanau, Peshawbestown and Leelanau State Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4541 8531 4530 8518 4525 8529 4508 8530
4489 8568 4491 8571 4493 8570 4495 8572
4494 8573 4503 8584
TIME...MOT...LOC 2023Z 229DEG 22KT 4503 8566
JSLLocal storm report, Aug 3, 5:55 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
555 PM EDT THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 3 N MAPLE CITY 44.89N 85.87W
08/03/2017 M1.50 INCH LEELANAU MI PUBLIC
RAIN FELL OVER APPROXIMATELY 1.5 HOUR
PERIOD.
&&
ALMLocal storm report, Aug 3, 5:57 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
557 PM EDT THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 SE EASTLAKE 44.23N 86.27W
08/03/2017 E0.75 INCH MANISTEE MI TRAINED SPOTTER
&&
ALMLocal storm report, Aug 3, 7:16 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
716 PM EDT THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TORNADO 1 SW KEWADIN 44.93N 85.38W
08/03/2017 ANTRIM MI BROADCAST MEDIA
MEDIA RELAYED PICTURES OF LIKELY TORNADO
NORTH OF ELK LAKE. TIME AND LOCATION ARE
ESTIMATES.
&&
ALMLocal storm report, Aug 3, 7:22 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
722 PM EDT THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 1 NE MANISTEE 44.25N 86.32W
08/03/2017 MANISTEE MI LAW ENFORCEMENT
LAW ENFORCEMENT RELAYED REPORT OF TREE DOWN
ON POWER LINE NEAR THE MILWAUKEE HOUSE. TIME
ESTIMATED FROM RADAR.
&&
ALMSpecial weather statement, Aug 3, 7:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
733 PM EDT THU AUG 3 2017
MIZ016-017-019-021-022-026>028-031>033-040130-
Otsego-Manistee-Grand
Traverse-Cheboygan-Kalkaska-Antrim-Emmet-Missaukee-Charlevoix-
Wexford-Crawford-
733 PM EDT THU AUG 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT northwest and north
central lower Michigan...
At 732 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Boyne City to near Hoxeyville.
Movement was northeast at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Cadillac, Boyne City, Gaylord, East Jordan, Kalkaska, Mancelona,
Bellaire, Lake City, Ellsworth, Indian River, Sharon, Elmira,
Frederic and Manton.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4478 8569 4478 8564 4483 8565 4526 8538
4559 8412 4554 8425 4542 8425 4416 8519
4417 8606
TIME...MOT...LOC 2332Z 236DEG 21KT 4517 8499 4423 8573
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:21 PM EDT | Special Marine Warning | APX | 54 min | |
| Aug 3, 4:23 PM EDT | Special Weather Statement | APX | Antrim | 37 min |
| Aug 3, 4:24 PM EDT | Gale Warning | APX | 34 hr | |
| Aug 3, 4:24 PM EDT | Small Craft Advisory | APX | 47 hr | |
| Aug 3, 4:42 PM EDT | Special Marine Warning | APX | 93 min | |
| Aug 3, 5:08 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 67 min |
| Aug 3, 5:27 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 48 min |
| Aug 3, 6:14 PM EDT | Tornado Warning | APX | Antrim | 31 min |
Nearby
Special Weather Statements in Michigan, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.